Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 55, NWS Sioux Falls, SD

June 18, 2020Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2020, 2:59 PM CDT for Jackson County, Nobles County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2020, 2:59 PM CDT (19:59 UTC)
Expired
Jun 18, 2020, 3:45 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WUUS53 KFSD 181959
SVRFSD
MNC063-105-182045-
/O.NEW.KFSD.SV.W.0055.200618T1959Z-200618T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
259 PM CDT Thu Jun 18 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Jackson County in southwestern Minnesota...
  Eastern Nobles County in southwestern Minnesota...

* Until 345 PM CDT.

* At 258 PM CDT, severe thunderstorms were located along a line
  extending from near Rushmore to near Little Rock, moving northeast
  at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Brewster around 330 PM CDT.
  Worthington and Round Lake around 340 PM CDT.
  Heron Lake around 345 PM CDT.

Other locations impacted by these severe thunderstorms include
Kinbrae, Dundee, Okabena and Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4350 9539 4350 9589 4384 9574 4385 9527
TIME...MOT...LOC 1958Z 241DEG 22KT 4369 9573 4350 9585 

HAIL...0.75IN
WIND...60MPH
 
$$

Weisser
2 follow-up statements
914 
WWUS53 KFSD 182010
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
310 PM CDT Thu Jun 18 2020

MNC063-105-182045-
/O.CON.KFSD.SV.W.0055.000000T0000Z-200618T2045Z/
Jackson MN-Nobles MN-
310 PM CDT Thu Jun 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WESTERN JACKSON AND EASTERN NOBLES COUNTIES...

At 310 PM CDT, Doppler radar indicated severe thunderstorms capable
of producing damaging winds in excess of 60 mph. These storms were
located along a line extending from 7 miles south of Fulda to near
Worthington to 6 miles southeast of Rushmore, moving east at 30 mph.
penny size hail may also accompany the damaging winds.

These severe storms will be near...
  Worthington around 315 PM CDT.
  Brewster around 325 PM CDT.
  Round Lake around 335 PM CDT.
  Heron Lake around 345 PM CDT.

Other locations impacted by these severe thunderstorms include
Kinbrae, Dundee, Okabena and Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4350 9539 4350 9589 4384 9574 4385 9527
TIME...MOT...LOC 2010Z 248DEG 27KT 4376 9565 4366 9562 4354 9573 

$$

Weisser
832 
WWUS53 KFSD 182041
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
341 PM CDT Thu Jun 18 2020

MNC063-105-182050-
/O.EXP.KFSD.SV.W.0055.000000T0000Z-200618T2045Z/
Jackson MN-Nobles MN-
341 PM CDT Thu Jun 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JACKSON AND EASTERN
NOBLES COUNTIES WILL EXPIRE AT 345 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.

LAT...LON 4350 9539 4350 9589 4384 9574 4385 9527
TIME...MOT...LOC 2040Z 245DEG 28KT 4384 9539 4374 9536 4362 9547 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:40 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 18, 2:40 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
240 PM CDT Thu Jun 18 2020

.SHORT TERM...(This Evening through Friday)
Issued at 240 PM CDT Thu Jun 18 2020

18.19Z observational analysis shows a surface cold front from
roughly Marshall to Sioux Falls to Yankton. Along this front is a
band of showers and embedded thunderstorms. So far, there has been
no severe weather with mainly periods of moderate to heavy rain
and occasional lightning. This area of showers and storms will
continue east-northeast through the afternoon and early evening
before exiting the forecast area sometime after 19.03Z.

Best chances for any strong to severe storms this afternoon looks
to be across northwest Iowa into adjacent portions of far
southwest Minnesota where some clearing has allowed the mid-level
CAP to erode and CAPE to build up to 1500 J/kg. 0-1 km and 0-6 km
shear is weak, but a few stronger updrafts could result in
marginally severe hail and strong wind gusts. Bigger concern is
heavy rain. With PWATs from 1.5 to 1.7 inches and rain rates of
1-2 inches per hour, could see some localized ponding or flooding
of low lying areas, especially in urban areas. Overall, flood
concern is low given forward speed of storms and dry antecedent
conditions.

Skies will clear from west to east overnight and with light wind
and a cooler post-frontal airmass, expect nighttime lows mainly in
the 50s.

Friday will be partly sunny and dry as quick-moving surface high
pressure drifts across the region. It will also be noticeably more
comfortable with highs near normal (upper 70s to lower 80s) and
dewpoints in the lower to mid 50s.

.LONG TERM...(Friday Night through Thursday)
Issued at 240 PM CDT Thu Jun 18 2020

Southwest flow aloft continues on Saturday with a short-wave
rounding the base of the southern Canadian prairies trough. A
surface boundary stretches from KS to northwest MO and into
central IA keeping the heat/moisture and best chances for stronger
storms well south of the forecast area. Will still carry chance
POPs on Saturday for much of the area as most model solutions
develop some showers and storms with wrap around moisture. Skies
will initially be more cloudy than not, but should see some
gradual clearing. Expect highs in the mid to upper 70s.

Sunday through the middle of next week...18.12Z GFS/ECMWF show a
closed low over central Manitoba slowly wobble to the southeast
and across southern Ontario. This keeps the forecast area in
quasi-zonal/northwest flow aloft with a series of weaker short
waves moving through. Because of this, most days have at least
20-30 POPs and given the pattern, this seems reasonable. More dry
periods than wet are likely, so will need to fine-tune POPs over
the coming days as confidence increases.

Temperatures are likely to be near seasonal averages with daytime
highs in the upper 70s to lower 80s and nighttime lows mid 50s to
mid 60s. The exception being Sunday when 925 hPa temperatures
increase to between 21 and 22 Celsius, which could push afternoon
highs into the mid-upper 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 629 AM CDT Thu Jun 18 2020

Borderline MVFR cloud ceilings are across the western area, with
the cold front producing scattered rain showers and thunderstorms
throughout the TAF period. As of 1130Z, the front is oriented
along a line from Brookings SD, to Mitchell, SD to Yankton, SD and
is moving eastwards. Expect southerly winds until the front moves
through, at which point the winds will turn northwesterly.

The cold front will pass through the southern I-29 corridor by
around noon, and will keep rain and thunderstorm chances through the
afternoon. Winds decrease significantly overnight, remaining north-
northwesterly, with some models suggesting fog could form overnight
but there is very low confidence in that occurring.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...APT
Hazardous weather outlook, Jun 18, 6:42 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
642 AM CDT Thu Jun 18 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-191145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
642 AM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Chances for strong to severe thunderstorms are possible this
afternoon across NW IA and SW MN, with damaging winds being the main
threat. Best time range for storms will be from 3 PM through 7 PM
this evening. While unlikely, there is a slight chance for flash
flooding with these storms today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NEZ013-014-SDZ038>040-050-052>071-191145-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
642 AM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:37 PM CDTFlash Flood WarningFSDNobles3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.